Consumer medicine information

Alzene

Cetirizine hydrochloride

BRAND INFORMATION

Brand name

Alzene Tablets

Active ingredient

Cetirizine hydrochloride

Schedule

S2

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Alzene.

What is in this leaflet

This leaflet answers some common questions about Alzene.

It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have benefits and risks. Your doctor or pharmacist may have advised you to take Alzene after weighing the risks against the benefits expected for you.

If you have any concerns about taking this medicine, talk to your doctor or pharmacist.

Keep this leaflet with your medicine.

You may need to read it again.

What Alzene is used for

Alzene contains an antihistamine called cetirizine hydrochloride. It is used to relieve the following allergic conditions in adults and children over 6 years:

  • hayfever (also known as seasonal allergic rhinitis) and perennial allergic rhinitis, which may occur throughout the year - symptoms include sneezing, itchy or runny nose; watering, itchy or red eyes
  • hives or nettle rash (also known as chronic urticaria) which appears as a pinkish skin rash with itchy, swollen lumps.

Histamine is released by the body in response to substances it recognises as 'foreign' (e.g. pollen, dust, dyes and certain foods) and causes the symptoms mentioned above. Antihistamines control allergic symptoms by blocking the effects of histamine.

The severity of your condition will depend how sensitive you are to 'foreign substances'.

Ask your doctor or pharmacist if you have any questions about why Alzene has been recommended.

They may have recommended Alzene for another reason.

Alzene is not suitable for use in children younger than 6 years of age.

Alzene can be purchased without a prescription from pharmacies only.

There is no evidence that Alzene is addictive.

Before you take Alzene

When you must not take it

Do not take Alzene if you are allergic to any other medicines containing:

  • cetirizine (e.g. Zyrtec)
  • hydroxyzine (another antihistamine related to cetirizine)
  • any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction to Alzene may include: development or worsening of skin rash, itching or hives; swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing, wheezing or shortness of breath.

Do not take Alzene tablets if they have passed the expiry date (EXP) printed on the pack.

If you take this medicine after the expiry date, it may not work as well.

Do not take Alzene if the packaging shows signs of tampering or the tablets do not look quite right.

If you are not sure whether you should start taking this medicine, talk to your doctor or pharmacist.

Before you start to take it

Tell your doctor or pharmacist if you are pregnant or breastfeeding.

Like most medicines, Alzene is not recommended for use during pregnancy or while you are breastfeeding. Your doctor or pharmacist will help you decide whether or not to take Alzene.

Tell your doctor if you are allergic to any other medicines, foods, dyes or preservatives.

Tell your doctor or pharmacist if you have, or have had any of the following medical conditions:

  • epilepsy (seizures/fits/convulsions)
  • kidney problems.

If you have not told your doctor about any of the above, tell them before you start taking Alzene.

How to take Alzene

Follow all directions given to you by your doctor and pharmacist carefully.

They may differ from the information contained in this leaflet.

If you do not understand the instructions on the pack, ask your doctor or pharmacist.

How much to take

ADULTS

Take 1 tablet (10 mg) daily when required for allergic symptoms. If there is no improvement in your condition, the dose may be increased to 2 tablets (20 mg) per day.

If you have kidney problems or you are an elderly person over 65 years of age, ask your doctor what dose is suitable for you.

You may only need 1/2 a tablet.

CHILDREN 6 TO 12 YEARS

Take 1/2 a tablet (5 mg) twice a day, when symptoms occur.

A dose of 5 mg for a child can be obtained by dividing a tablet in half along the breakline.

Alzene is not suitable for children under 6 years.

How to take it

Swallow the tablet with a glass of water.

When to take it

If this medicine makes you feel drowsy, take the tablet in the evening or at bedtime.

Alzene can be taken with or without food.

Alzene can be taken when the allergic symptoms start showing:

  • hayfever may begin with an itchiness in the throat, nose or eyes
  • hives will usually cause your skin to itch and you may notice pink lumps appearing.

People suffering from hayfever will usually need to take Alzene during spring and summer, when there is more plant pollen in the air to trigger off symptoms.

How long to take it for

You can stop taking Alzene when you obtain relief from the symptoms. It can be restarted if the symptoms recur.

If your condition does not improve after a few days or it is not well controlled by Alzene, speak to your doctor or pharmacist.

If you take too much (overdose)

Immediately telephone your doctor, or the Poisons Information Centre (telephone 13 11 26), or go to Accident and Emergency at the nearest hospital, if you think you or anyone else may have taken too much Alzene. Do this even if there are no signs of discomfort or poisoning.

You may need urgent medical attention.

If you take too much Alzene, you may feel sleepy or dizzy. Do not drive if this occurs.

While you are taking Alzene

Things you must do

Tell all the doctors, dentists and pharmacists who are treating you that you are taking Alzene.

Before starting any new medicine, tell your doctor, dentist or pharmacist that you are taking Alzene.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are taking Alzene.

If you become pregnant while taking Alzene, tell your doctor.

If you already know which substances set off your allergies, keep a supply of Alzene tablets ready so you can control the symptoms when they start appearing.

Things you must not do

Do not give Alzene to anyone else, even if they have similar symptoms to you.

Other people who think Alzene may help their own condition should consider asking their doctor or pharmacist before taking Alzene for the first time.

Do not use Alzene to treat any other conditions unless your doctor or pharmacist tells you to.

Things to be careful of

Try to avoid contact with the known substances you are allergic to.

Hives (chronic urticaria) are sometimes caused by allergy to certain foods. Talk to your doctor for more information or if you have any questions about this.

Be careful driving or operating machinery until you know how Alzene affects you.

Alzene may cause drowsiness, tiredness, lightheadedness or fainting in some people. If you are affected, do not drive, operate machinery or do anything else that could be dangerous.

Side effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking Alzene.

Alzene helps most people with hayfever and hives on the skin. It is generally well tolerated but it may have unwanted side effects in some people.

Do not be alarmed by this list of possible side effects.

You may not experience any of them.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your doctor or pharmacist if you notice any of the more common and mild side effects listed below, and they worry you:

  • feeling sleepy, dizzy or lightheaded
  • headache
  • dry mouth
  • fatigue.

If any of the following sudden or severe signs of allergy occur after you take Alzene, stop taking it and tell your doctor immediately, or go to Accident and Emergency at the nearest hospital:

  • rash, itching or hives,
  • swelling of the face, lips, tongue or other parts of the body, shortness of breath, wheezing or trouble breathing.

These allergic side effects are very rare and require urgent medical attention or hospitalisation.

Tell your doctor if you notice anything that is making you feel unwell.

Other side effects not listed above may also occur in some patients.

After taking Alzene

Storage

Keep Alzene where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Keep your tablets in the pack until it is time to take them.

If you take the tablets out of the pack they will not keep well.

Keep your tablets in a cool dry place where the temperature stays below 25 °C.

Do not store Alzene or any other medicine in the bathroom or near a sink.

Do not leave Alzene in the car or on window sills.

Heat and dampness can destroy some medicines.

Disposal

If your doctor or pharmacist tells you to stop taking Alzene, or your tablets have passed their expiry date, ask your pharmacist what to do with any that are left over.

Product description

What it looks like

Alzene is a white, capsule-shaped, film-coated tablet, marked "CZ" breakline "10" on one side and 'G' on the reverse. It is available in packs of 10 and 30 tablets.

Ingredients

The active ingredient in Alzene is cetirizine hydrochloride. Each Alzene tablet contains 10 mg of cetirizine hydrochloride.

The tablets also contain the following inactive ingredients:

  • lactose
  • pregelatinised maize starch
  • povidone
  • magnesium stearate
  • Opadry White Y-1-7000 E171.

Supplier

Alzene is supplied in Australia by:
Alphapharm Pty Limited
(ABN 93 002 359 739)
Chase Building 2
Wentworth Park Road
Glebe NSW 2037
Phone: (02) 9298 3999
www.alphapharm.com.au
Medical Information
Phone: 1800 028 365

Australian registration number:
AUST R 116582

This leaflet was prepared on

11 October 2004.

BRAND INFORMATION

Brand name

Alzene Tablets

Active ingredient

Cetirizine hydrochloride

Schedule

S2

 

1 Name of Medicine

Cetirizine hydrochloride.

6.7 Physicochemical Properties

Chemical structure.

Cetirizine hydrochloride is a white to almost white, crystalline powder and is water soluble (160 g/100 mL).
Chemical name: (RS)-2-[2-[4-[(4-chlorophenyl) phenylmethyl]piperazin-1-yl]ethoxy] acetic acid hydrochloride.
Structural formula:
Molecular formula: C21H25ClN2O3.2HCl. Molecular weight: 461.8.

CAS number.

83881-52-1.

2 Qualitative and Quantitative Composition

Each tablet contains 10 mg of cetirizine hydrochloride as the active ingredient.
Alzene also contains lactose monohydrate.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

Alzene: cetirizine hydrochloride 10 mg; white, capsule-shaped, film-coated tablet, approximately 8.5 mm by 4 mm, marked "CZ" breakline "10" on one side and 'G' on the reverse.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Cetirizine hydrochloride is an orally active, H1-receptor antagonist.

Mechanism of action.

Cetirizine, a human metabolite of hydroxyzine, is an anti-allergic compound; its principal effects are mediated via competitive occupancy of peripheral H1-receptors. Cetirizine is distinguished from other antihistamines by the presence of a carboxylic acid function. This difference may be partly responsible for the selectivity of cetirizine seen in pharmacological models, and its distinctive pharmacokinetic properties in man. Thus, while the activity of cetirizine as an antihistamine is comparable to other agents, in vivo animal models have shown negligible anticholinergic or antiserotoninergic activity.
In vitro receptor binding studies have shown no measurable affinity for receptors other than H1-receptors.

CNS effects.

Autoradiographic studies with radiolabelled cetirizine in the rat have shown very low penetration of the brain. Sedation was observed in animal studies, but only at doses at least 1,000 times greater than those required for antagonism of histamine H1-receptors. Studies in normal volunteers using objective measurements, such as sleep latency time, mental alertness and simulated driving performance, showed that cetirizine at doses up to 20 mg induced minimal CNS-depressant effects.
Studies using quantitative EEG recordings and various other tests of cognitive function confirmed that cetirizine does not cause CNS depression.

Clinical trials.

No data available.

Pharmacodynamics.

Studies in normal volunteers show that cetirizine at doses of 5 to 20 mg strongly inhibits the skin wheal and flare caused by the intradermal injection of histamine. The onset of activity corresponds with the occurrence of maximal plasma levels, and significant blockade persists for at least 24 hours after a single dose. The effects of intradermal injection of various other mediators or histamine releasers are also inhibited by cetirizine, as is cold-induced urticaria. The late phase recruitment of eosinophils, a component of the allergic inflammatory response, is inhibited by cetirizine following cutaneous antigen challenge.

5.2 Pharmacokinetic Properties

Absorption.

Cetirizine is rapidly absorbed after oral administration. In adults, peak plasma levels reported after a 10 mg dose of Alzene ranged from 205 to 427 nanogram/mL (mean 329 nanogram/mL), occurring at about 1 hour. Co-administration with food slows absorption (lower Cmax and greater Tmax), but does not affect bioavailability as measured by the AUC. Plasma protein binding is 93%.

Distribution.

The apparent volume of distribution is 0.45 L/kg, suggestive of significant extravascular distribution. The plasma elimination half-life in adults is approximately 7 hours (range 5 to 10 hours) and does not change with multiple dosing. Plasma levels are proportional to the dose administered over the recommended range of 5 to 20 mg.

Metabolism.

In contrast to other known antihistamines, cetirizine is less extensively metabolised, and approximately 60% of an administered dose is excreted unchanged in the urine. This results in high bioavailability with low inter- or intrasubject variation in blood levels. A study using 14C-labelled cetirizine showed that most of the plasma radioactivity is associated with the parent compound. Only one metabolite has been identified in human plasma, the product of oxidative dealkylation of the terminal carboxymethyl group. The antihistaminic activity of this metabolite is negligible.

Excretion.

In children, as with adults, cetirizine is eliminated mostly in the urine. Children over 6 yr of age show peak plasma levels and times to peak similar to adults, with slightly more rapid elimination (half-life about 6 to 9 hours). Younger children have more rapid clearance with half-life approximately 5 hours.
The total body clearance of cetirizine is reduced in subjects with renal dysfunction but below a creatinine clearance of about 30 to 50 mL/minute, little further change occurs. Plasma levels of cetirizine are essentially unaffected by haemodialysis, and the plasma elimination half-life in dialysis patients is approximately 20 hours. The plasma AUC is increased about threefold in these patients. The clearance of cetirizine is reduced in elderly patients, but only in proportion to the decrease in creatinine clearance. Thus, in 16 patients with a mean age of 77 years, half-life increased to 12 hours. Cetirizine blood levels were monitored in a clinical trial of 59 patients, aged 60 to 82, who received 10 mg of cetirizine daily for three weeks, and no undue accumulation of cetirizine was found.

5.3 Preclinical Safety Data

Genotoxicity.

Cetirizine was devoid of mutagenic activity in a series of in vitro and in vivo assays.

Carcinogenicity.

Carcinogenicity studies over 24 months showed increased incidences of benign liver tumours in male mice (at the maximum dose of 16 mg/kg/day), but not in female mice or in rats. These benign tumours in mice are commonly found with compounds which cause liver enzyme induction. Since cetirizine does not induce liver enzymes in non-rodents and humans, this may be considered to be a species specific phenomenon.

4 Clinical Particulars

4.1 Therapeutic Indications

In adults and children aged 6 years and over, cetirizine is indicated for the relief of symptoms associated with:

Seasonal allergic rhinitis (hayfever).

Symptoms treated effectively include sneezing, rhinorrhoea, post-nasal discharge, nasal pruritus, ocular pruritus and tearing and redness of the eyes.

Perennial allergic rhinitis.

Symptoms treated effectively include sneezing, rhinorrhoea, post-nasal discharge, nasal pruritus, ocular pruritus and tearing.

The uncomplicated skin manifestations of chronic idiopathic urticaria.

It significantly reduces the occurrence, severity and duration of hives and markedly reduces pruritus. As with other antihistamines, patients should be advised to seek medical advice about the possibility that their urticaria is associated with ingestion of certain foods.

4.3 Contraindications

Known hypersensitivity to cetirizine, or to its parent compound, hydroxyzine.
Known hypersensitivity to any of the excipients in Alzene tablets.
Patients with severe renal impairment (less than 10 mL/min creatinine clearance).

4.4 Special Warnings and Precautions for Use

Activities requiring mental alertness.

Some patients may experience a degree of drowsiness with cetirizine. Studies using objective measurements have shown no effect of cetirizine on cognitive function, motor performance or sleep latency. However, in clinical trials, the occurrence of CNS effects has been observed in some individual patients and due caution should be exercised when driving a car or operating potentially dangerous machinery.

Patients with epilepsy.

CNS stimulation may occur with antihistamines, especially in children. Therefore, caution is recommended when treating patients suffering from epilepsy.

Use in the elderly.

Cetirizine is well tolerated by patients 65 years of age and over. Clearance of cetirizine is reduced in proportion to creatinine clearance. In patients whose creatinine clearance is reduced (i.e. those with moderate renal impairment), a starting dose of 5 mg/day is recommended. (See Section 4.2 Dose and Method of Administration).

Paediatric use.

No data available.

Effects on laboratory tests.

No data available.

4.5 Interactions with Other Medicines and Other Forms of Interactions

No data available.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category B2)
Reproduction studies in mice, rats and rabbits failed to show evidence of teratogenicity using doses up to 96 mg, 225 mg and 135 mg/kg/day, respectively. However, the short half-life of cetirizine in these species suggests that foetal exposure may have been inadequate. In mice, post-natal development was inhibited after 96 mg/kg/day. Clinical data for cetirizine or other compounds of the class are inadequate to establish safety in pregnancy. Until such data are available, cetirizine should be used in pregnancy only if the expected benefits clearly outweigh potential risks to mother and foetus.
Studies in beagle dogs indicate that approximately 3% of the dose is excreted in milk. The extent of excretion in human milk is unknown. Use of cetirizine in breastfeeding mothers is not recommended.

4.8 Adverse Effects (Undesirable Effects)

The more commonly observed untoward events reported during cetirizine administration and not associated with an equivalent incidence among placebo-treated patients are somnolence, dry mouth and fatigue.
Table 1 shows adverse events occurring with an incidence of greater than 1% after intake of cetirizine 5 to 20 mg per day. It pools all the American and European clinical studies (including open studies with access to rescue drug) conducted up to 1997 in urticaria, perennial and seasonal rhinitis. The sedation rate is equal to 14.3% (7.6% under placebo). After pooling the same studies in the three registered indications, sedation is reported more in the patients suffering from seasonal allergic rhinitis than in the patients suffering from perennial allergic rhinitis and urticaria.
Assessment of severity of sedation in clinical trials indicates the mild nature of sedation associated with cetirizine.
The following events were observed infrequently (less than 1/100), but more than once, in 2,487 patients who received cetirizine in all US and European trials; a causal relationship with cetirizine administration has not been established. Events are listed in order of decreasing frequency within a given body system.

Autonomic nervous system.

Increased appetite, anorexia, flushing, increased sweating.

Cardiovascular.

Palpitations/ tachycardia.

Ear, nose and throat.

Earache, epistaxis, altered sense of taste, tinnitus, tongue disorder.

Vision.

Eye abnormality, periorbital oedema, abnormal vision, eye pain, conjunctivitis.

Gastrointestinal.

Abdominal pain, diarrhoea, vomiting, constipation, flatulence.

Genitourinary.

Polyuria, urinary retention, urinary tract infection.

Musculoskeletal.

Back pain, myalgia, arthralgia, bone disorder (fracture), leg cramps.

Neurologic.

Nervousness, impaired concentration, confusion, paraesthesia, asthenia, hypertonia, tremor.

Respiratory system.

Respiratory disorder, coughing, bronchospasm, upper respiratory tract infection, dyspnoea.

Miscellaneous.

Weight increase (see comment below), fever, oedema, chest pain, pain, rigors, dysmenorrhoea, thirst, decreased libido.
Weight gain was reported as an adverse effect in 0.4% of cetirizine patients in placebo-controlled trials. In an open study of six months' duration, the mean gain in weight was 2.8% after 20 weeks, with no further increase at 26 weeks. This effect has been reported for other antihistamines.
Occasional instances of reversible liver function test (transaminase) elevations have occurred during cetirizine therapy, without evidence of jaundice, hepatitis or other clinical findings.

Post marketing experience.

The following additional rare, but potentially severe adverse events have been reported: anaphylaxis, cholestasis, glomerulonephritis, haemolytic anaemia, hepatitis, orofacial dyskinesia, severe hypotension, stillbirth, thrombocytopenia, aggressive reaction and convulsions.

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems.

4.2 Dose and Method of Administration

Adults and children over 12 years of age.

The recommended initial dose of cetirizine is 10 mg (one tablet) daily, given as a single dose, with or without food. The time of administration may be varied to suit individual patient needs. If sufficient response is not obtained, the dose may be increased as necessary to the maximum recommended daily dose of 20 mg.

Children 6 to 12 years of age.

The recommended daily dose is 5 mg (half a tablet), given twice daily with or without food.

Use in the elderly.

There are no data to suggest that elderly who have normal renal function require a lower dose. However, as advancing age may be associated with declining renal function, dosage may need to be reduced in the elderly if creatinine clearance is reduced. (See Section 4.4 Special Warnings and Precautions for Use, Use in the elderly).

Renal impairment.

Cetirizine clearance is reduced in patients with renal impairment. In patients with renal insufficiency, dosage should be reduced to half the usual recommended dose. (See Section 4.4 Special Warnings and Precautions for Use, Use in the elderly).

4.7 Effects on Ability to Drive and Use Machines

The effects of this medicine on a person's ability to drive and use machines were not assessed as part of its registration.

4.9 Overdose

Symptoms.

Overdoses of 150 mg to 300 mg cetirizine have been reported in adults. Symptoms included somnolence and pruritus with no abnormal cardiac function. One subject suffered urinary retention requiring catheterisation after a 150 mg dose. Overdose in children has also been reported. A single report of 180 mg in an 18 month old child resulted in restlessness followed by drowsiness with no other abnormalities. All patients available to follow up recovered without sequelae.

Treatment.

Should it occur, treatment should be symptomatic or supportive, taking into account any concomitantly ingested medications. There is no known specific antidote to cetirizine. Cetirizine is not effectively removed by dialysis, and dialysis will be ineffective unless an agent which is removed by dialysis has been concomitantly ingested.
For information on the management of overdose, contact the Poisons Information Centre on 13 11 26 (Australia).

7 Medicine Schedule (Poisons Standard)

S2 (Pharmacy Medicine).

6 Pharmaceutical Particulars

6.1 List of Excipients

The tablets contain the following excipients: lactose, pregelatinised maize starch, povidone, magnesium stearate and the proprietary ingredient Opadry White Y-1-7000 E171.

6.2 Incompatibilities

Incompatibilities were either not assessed or not identified as part of the registration of this medicine.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 25°C.

6.5 Nature and Contents of Container

Container type: PVC/PVDC/Al blister pack or Polypropylene Bottle with a polyethylene cap.
Pack sizes: Available in blister packs of 10, 30, 50, 70, 90 and 100 tablets and bottles of 10 and 30 tablets.
Some strengths, pack sizes and/or pack types may not be marketed.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking it to your local pharmacy.

Summary Table of Changes